Background: The prevalence of inflammatory bowel disease (IBD) is increasing and, consequently, more IBD patients will develop cancer with need for cancer-associated chemotherapy. Physicians are therefore confronted with whether they should continue, stop, or restart IBD medication in relation with chemotherapy. The current strategy in our hospital is to discontinue immunomodulating IBD medication, comprising corticosteroids, anti-tumour necrosis factor (anti-TNF), and other immunosuppressives, before starting chemotherapy. Methods: Out of 1826 patients with IBD, we analyzed 41 IBD patients who received chemotherapy between January 2006-2017. The primary endpoint was the effect of chemotherapy on IBD course, assessed by number of exacerbations and use of IBD medication. The paired-samples t-test and Wilcoxon Signed-Rank test were performed. Results.: The mean number of IBD exacerbations of 0.3 (0.0-0.6) per 5 years after chemotherapy was lower compared to 1.4 (0.8-1.9) exacerbations per 5 years before chemotherapy exposure (P < 0.01). In terms of IBD medication, there was a decrease in the number of patients using mesalazine (47% vs 71%, P < 0.01) or corticosteroids (9% vs 32%, P = 0.02) in a time span of 5 years after compared to 5 years before chemotherapy. There was also a trend of less use of immunosuppressives (anti-TNF 0% vs 15%, P = 0.25; thiopurines 12% vs 34%, P = 0.13). Conclusions: Cancer-associated chemotherapy is associated with a more benign course of IBD that may contribute to the decision to discontinue anti-TNF or other immunosuppressives in relation to cancer-associated treatment both before the start of chemotherapy, as well as reinitiating aggressive immunosuppressives for IBD afterwards.
|Number of pages||6|
|Journal||Inflammatory Bowel Diseases|
|Publication status||Published - 1 Jul 2018|
- inflammatory bowel disease
- immunosuppressive therapy
- NONMELANOMA SKIN-CANCER
- INCREASED RISK